Alert archive / Arizona / Special Weather Statements in 2016
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 8, 2016, 3:55 PM MST for Santa Cruz County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 3:55 PM MST (22:55 UTC)
- Expired
- Aug 8, 2016, 4:30 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676
WWUS85 KTWC 082255
SPSTWC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST MON AUG 8 2016
AZZ503-507-513-082330-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
355 PM MST MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
430 PM MST...
AT 352 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS BETWEEN NOGALES AND SONOITA...MOVING NORTHEAST AT
10 TO 15 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH HEAVY RAIN AND SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
RIO RICO...PATAGONIA...PATAGONIA LAKE...KINO SPRINGS...
ELGIN AND SONOITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3142 11095 3165 11079 3168 11048 3133 11066
3133 11084
TIME...MOT...LOC 2252Z 222DEG 17KT 3148 11074
$$
MEYERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:45 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 8, 2:45 PM MST, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST MON AUG 8 2016 .SYNOPSIS...A few thunderstorms around the area again this afternoon along with above average temperatures. The big story this week is the increasing potential for heavy rain and possible flash flooding. A deep tropical surge of moisture is expected across the region Tuesday and Wednesday from moisture associated with Tropical Storm Javier. This will not only result in a significant increase in the coverage of showers and thunderstorms late Tuesday into Thursday, but increase the possibility for heavy rainfall. && .DISCUSSION...The upper pattern is currently defined by an upper high in NE Sonora/NW Chihuahua/SW New Mexico this morning with a larger scale upper trough along the west coast. In addition... Tropical Storm Javier, which will play a major role in our weather this week, is positioned just south of the tip of the Baja. The NHC places it track up the western side of the Baja the next couple of days, up to the Baja Spur, then stalls out. Given the weak shear environment and warmer waters it is moving over, it should continue to intensify over the next 24 hours, but still remain below hurricane thresholds. Once this feature stalls...the lower levels separate out and slowly drift west. Regardless, it is not the Tropical Storm itself that is the concern, but the deep moisture loosely associated with this system advecting into Southeast Arizona over the next several days. The first sign of this moisture surge will come about Tuesday morning up the Gulf and spill into the lower deserts of SW AZ. More pronounced moisture push will move into the rest of the area Tuesday night and Wednesday with PW values ranging between 1.75 and 2.00 inches. So...we will have plenty of moisture to work with which is one major ingredient for the potential for heavy rain/flash flooding. The big issue though is to determine the location and strength of any other feature that will aid storm development. An upper disturbance in phase with Tropical Storm Javier on the periphery of the upper high is expected to rotate around the high and move into Southeast Arizona Tuesday night and Wednesday. This will be the main feature our moisture will have to work with. Given the current models...this is still expected to move into our area...but my confidence is moderate that this will occur...believing that it is possible it will shear out and only clip the extreme SE corner of AZ and impact more of SW New Mexico. If this does occur, this will likely mean a lower rainfall potential for our entire CWA. The only caveat is the upper dynamics ahead of the upper trough along the west coast. The current forecast pinpoints the best lift Tuesday night in central Arizona that will result in heavy rain there. If the upper high shifts over, like I fear...this filed will shift closer to our CWA and thus increase the threat of heavy rain but this time to the W and NW of Tucson. In any event, the majority of ensemble members of the SREF and GEFS still bullish on heavy rain across the forecast area. A flash flood watch is in effect for all of Southeast Arizona from 5 PM MST Tuesday afternoon until 11 PM MST Wednesday evening. Impact from this system will wane Thursday morning as it lifts NE...and especially into the weekend as an upper ridge begins to establish itself along the west coast. This ridge folds into NW Arizona this weekend...opening Southeast Arizona up to a NE flow aloft Sunday and early next week. This would be an active Monsoon pattern for Tucson. && .AVIATION...Valid through 10/00Z. Few-sct clouds at 9-11k ft agl west of KTUS and sct-bkn clouds at 7- 9k ft agl from KTUS east thru 09/05z. Clearing skies expected between 09/05z and 09/17z. Sct-bkn clouds areawide at 6-8k ft agl aft 09/17z. Isolated to scattered coverage of TSRA/SHRA through 09/04z, mainly east of a KOLS-KTUS-KSOW line. Expect mtn obscurations and isold MVFR cigs/vsbys. Clouds decreasing and TSRA/SHRA ending in most areas by 09/06z. Scattered to numerous TSRA/SHRA will develop on Tuesday across much of southeast Arizona. Sfc winds generally 10 kts or less outside of TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms will continue through the evening hours tonight. A strong moisture increase is then expected across the region Tuesday and Wednesday in conjunction with the remnants of Tropical Storm Javier which will result in a significant increase in the coverage of showers and thunderstorms late Tuesday into Thursday...with the potential for heavy rain during this period. Much higher relative humidities and cooler daytime temperatures are also expected through this period. A drying trend, along with warmer temperatures, is then expected over the upcoming weekend. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 5 PM MST Tuesday afternoon through 11 PM MST Wednesday evening for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 8, 3:55 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST MON AUG 8 2016
AZZ503-507-513-082330-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
355 PM MST MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
430 PM MST...
AT 352 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS BETWEEN NOGALES AND SONOITA...MOVING NORTHEAST AT
10 TO 15 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH HEAVY RAIN AND SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
RIO RICO...PATAGONIA...PATAGONIA LAKE...KINO SPRINGS...
ELGIN AND SONOITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3142 11095 3165 11079 3168 11048 3133 11066
3133 11084
TIME...MOT...LOC 2252Z 222DEG 17KT 3148 11074
MEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:23 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 58 hr |
Nearby
Special Weather Statements in Arizona, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.